Minnesota, 2022Drought in Minnesota, November 1 to 30, 2022
November 1 to 30, 2022 · NWS FGF · 3 events in 3 counties and zones
Abnormally dry conditions led to D2 drought in portions of 3 Minnesota counties throughout the month of November.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry conditions led to D2 drought in portions of 3 Minnesota counties throughout the month of November.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 31, 10:58 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Oct 31, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1158 PM CDT Mon Oct 31 2022
.UPDATE...
Issued at 1158 PM CDT Mon Oct 31 2022
No changes needed at this time as high clouds continue to move
though the region and temperatures remain on track (lowest values
in the mid 30s matching Td trends). I can't rule out patchy ground
fog if we remain clear but location/coverage are question marks
and guidance still doesn't support this. It is likely too dry off
immediate surface layer for more widespread/persistent impacts
based on current model soundings.
UPDATE Issued at 957 PM CDT Mon Oct 31 2022
There are more definite breaks in the high clouds over parts of
the region, but with additional high cloud cover upstream within
westerly flow we will continue to see variable cloud cover.
Lows are still forecast to vary across much of the region as a
result of clouds and increasing Tds to the west and north. A few
locations may still fall to around 30 by sunrise, though most
locations are still expected to remain above freezing through
Tuesday morning.
UPDATE Issued at 636 PM CDT Mon Oct 31 2022
Periods of opaque high cirrus continue to move across the region
with some breaks through the night. Ideal radiational cooling is
going to be "spotty" regarding where breaks persist. This mainly
will impact where lows drop near freezing or remain in the mid-
upper 30s (based on Td forecast). No major changes necessary with
this update, so only adjustments to better reflect sky cover
trends and near term T/Td.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 254 PM CDT Mon Oct 31 2022
Temperatures and fire weather concerns will be the main challenges
for the period.
Conditions will remain quiet for All Hallows Eve with near zonal
flow aloft. A trough of low pressure developing over the lee of
the Rockies in Canada will help bring light southwesterly winds
and warm air advection throughout the night. With cirrus clouds
remaining over the area, lows overnight should be a few degrees
warmer than they were this morning. The warm air advection will
continue into Tuesday, with upper heights increasing as a trough
digs into the western CONUS and ridging builds over the upper
midwest. There will still be some cirrus hanging around and winds
will be more due south than southwesterly. However, 925 and 850mb
temps remain very warm and there will be good mixing. Highs should
get into the 60s and even low 70s. Dew points will not be rising
too much, so relative humidity in the afternoon will be pretty low
in the 20 to 40 percent range. Winds will be in the 10 to 20 mph
range and mostly below fire weather criteria, but will be getting
closer to critical values.
Southwesterly flow aloft will strengthen the surface low over
eastern MT/western ND, and southerly winds will remain fairly
breezy overnight. Warm air advection continues, and should finally
get some dew points in the 40s getting into our southern counties.
With mixing and higher moisture levels, lows Tuesday night will
stay fairly mild in the 40s.
.LONG TERM...(Wednesday through Monday)
Issued at 254 PM CDT Mon Oct 31 2022
There remains an expected shift toward a cooler and more active
precip pattern than what the region has experienced lately late this
week into the next. While the current probability for widespread
hazardous weather is low, there are some signals that point toward
some potentially impactful conditions beyond Thursday. Confidence
greatly decreases in sensible weather, however, getting into this
weekend and early next week due to large differences within ensemble
guidance.
Wednesday - Friday:
Starting Wednesday, near record warmth (for early November) and
gusty winds are expected across the region ahead of an incoming cold
front to move through later that night. There is currently around
20% of seeing record temps (upper 60s to mid 70s). Driving the cold
front east is upper troughing over the central CONUS shifting east,
with one or more embedded shortwaves moving through the Northern
Plains and Upper Midwest. One initial mid level wave moving into
Minnesota Thursday night has some signals for strong mesoscale
forcing associated with it (fgen and upright instability), although
it does appear to be transient/fast moving over our area. This could
mean there is a brief chance for heavier precip rates Thursday
night, although impacts would be dependent upon precip type which is
somewhat uncertain at this time. Hopefully higher res guidance can
resolve this initial wave and its forcing/rates/ptype better as time
draws closer.
Saturday - Monday:
Behind the cold front, much cooler but closer to seasonal average
temperatures are expected into next week. That being said, there
remains signals for continued precipitation this weekend into next
week, including a potentially notable wave around Sunday/Monday
timeframe. There is much uncertainty with this wave however, as
revealed by cluster analyses that can generally be grouped into two
scenarios. One scenario depicts a potent clipper-like wave moving
across the northern tier of the CONUS bringing more forcing for lift
and precip production into the area (albeit its clipper-like nature
would lessen residence time of precip). The second scenario
illustrates the would-be clipper getting hung up within the PacNW
and a more zonal flow over our area, which would still bring some
chance for precip, just not as much as the first scenario. Both also
would be in a temperature regime where snow would be possible if not
probable. With this in mind, the current forecast shows chance for
snow during Sunday and Monday. So while confidence is not high in
either scenario being more likely, it does bare some watching given
the chance to see snowfall across the region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1158 PM CDT Mon Oct 31 2022
VFR conditions should prevail through the TAF period across
eastern ND and northwest MN, with light and variable winds into
Tuesday morning. Spotty ground fog can't be ruled out by sunrise
Tuesday, but guidance is not showing this signal or any impacts at
TAF sites. Winds begin to increase from the south-southeast
during the day Tuesday as gradient finally increases (sustained
around 12kt and occasional gusts to 20kt possible). These winds
look to continue through the end of the TAF period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...DJR
SHORT TERM...JR
LONG TERM...CJ
AVIATION...DJR
Hazardous weather outlook, Oct 31, 3:29 AM CST, 20 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
429 AM CDT Mon Oct 31 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
429 AM CDT Mon Oct 31 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low. There
will be a pattern change with the cold front Wednesday night into
Thursday. Ahead of the cold front Wednesday strong south winds
and low humidity may create near critical fire weather conditions.
Cooler temps and a wetter pattern will develop to end the week.
Some rain or even light snow showers are possible Thursday and
again this weekend though impacts are not anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Norman
- When
- November 1, 12:00 AM CST to November 30, 11:00 PM CST
- Where
- Norman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Portions of SW Norman county in D2 drought classification from November 1st - November 30th, 2022.
Drought, Clay
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Portions of western Clay county in D2 drought from November 1st - November 30th, 2022.
Drought, Wilkin
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Wilkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Portions of Wilkin county in D2 drought November 1st - November 30th, 2022.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, November 1 to 30, 2022350 injured · $13 million · 24 events
- High Wind in Idaho, November 1 to 2, 2022$191,000 · 64 kt wind · 5 events
- Drought in Oklahoma, November 1 to 15, 202248 events
- Drought in California, November 1 to 30, 202240 events
- Drought in Nebraska, November 1 to 30, 202227 events
- Drought in Oklahoma, November 1 to 30, 202225 events
- Drought in Tennessee, November 1 to 30, 202223 events
- Drought in Kansas, November 1 to 30, 202222 events
- Drought in Kentucky, November 1 to 30, 202222 events
- Drought in Nebraska, November 1 to 30, 202221 events
- Drought in South Dakota, November 1 to 30, 202220 events
- Drought in Texas, November 1 to 30, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067318, 1067319, 1067320.